Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Hanford, CA

August 28, 2007Madera County, California

NWS Hanford, CA issued this flash flood warning at Aug 28, 2007, 2:02 PM PDT for Madera County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2007, 2:02 PM PDT (21:02 UTC)
Expired
Aug 28, 2007, 4:00 PM PDT
In force
118 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 282106
FFWHNX
CAC039-282300-
/X.NEW.KHNX.FF.W.0001.070828T2102Z-070828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
202 PM PDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MADERA COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 400 PM PDT

* AT 158 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA. AREAS MOST LIKELY TO EXPERIENCE FLASH FLOODING ARE 
NEAR THE UPPER SAN JOAQUIN DRAINAGE BASIN AROUND GREEN MOUNTAIN...IN 
THE HIGH COUNTRY OF THE SOUTHERN SIERRA NEVADA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
HIKERS AND CAMPERS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT.

LAT...LON 3762 11939 3752 11917 3736 11932 3738 11950
TIME...MOT...LOC 2102Z 180DEG 0KT 3751 11937

$$

DCH
2 follow-up statements
000 
WGUS76 KHNX 282133
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
233 PM PDT TUE AUG 28 2007

CAC039-282300-
/X.CON.KHNX.FF.W.0001.000000T0000Z-070828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADERA CA-
233 PM PDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
NORTHEASTERN MADERA COUNTY...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR GRAVEYARD MEADOW...OR ABOUT 15 MILES EAST OF YOSEMITE
SOUTH ENTRANCE...MOVING SOUTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MINARETS RAWS...STRAWBERRY MINE...AND GRANITE CREEK CAMPGROUND. 
DOPPLER RADAR ESTIMATES BETWEEN 4 TO 5 INCHES OF RAIN HAVE FALLEN IN 
THE WARNED AREA...ADDITIONAL RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE 
WITH THIS STORM. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO CANYONS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. 

LAT...LON 3762 11939 3752 11917 3736 11932 3738 11950
TIME...MOT...LOC 2129Z 062DEG 7KT 3751 11938

$$

JMB
000 
WGUS76 KHNX 282300
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
400 PM PDT TUE AUG 28 2007

CAC039-282310-
/X.EXP.KHNX.FF.W.0001.000000T0000Z-070828T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADERA CA-
400 PM PDT TUE AUG 28 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN MADERA
COUNTY...

THE THUNDERSTORM PRODUCING HEAVY RAIN HAS MOVED OUT OF MADERA 
COUNTY. 

LAT...LON 3762 11939 3752 11917 3736 11932 3738 11950
TIME...MOT...LOC 2300Z 062DEG 7KT 3743 11958

$$

SANGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 8:29 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 8:29 AM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
829 AM PDT TUE AUG 28 2007

.UPDATE...INCREASED POPS OVER THE SIERRA FOR TODAY AS MORE
MOISTURE HAS LINGERED OVER THE DISTRICT THAN PREVIOUSLY ANTICIPATED.
WILL INCLUDES ALL OF ZONES 96 AND 97 IN SLIGHT CHANCE WITH
ELEVATIONS ABOVE 9000 FEET INCREASED TO 40%. REST OF FORECAST AREA UNCHANGED.
&&

.DISCUSSION...RADAR SHOWS SOME RESIDUAL CONVECTION JUST EAST OF
THE SIERRA CREST AND WATER VAPOR IMAGERY INDICATES QUITE A BIT OF
RESIDUAL MOISTURE AND EVEN A MESO LOW SPINNING OVER THE CENTRAL
SIERRA. FORECAST SOUNDINGS ON BOTH THE GFS AND WRF MODELS KEEP A
DECENT AMOUNT OF INSTABILITY IN PLACE OVER THE SIERRA THROUGH THIS
AFTERNOON WITH LIFTED INDICIES TO -4 AND CAPES TO AS HIGH AS 800
J/KG ALONG THE CREST. HAVE UPPED POPS TO REFLECT THIS THINKING.
OVER THE REST OF THE FORECAST AREA, THE AIRMASS CONTINUES TO WARM
AS YESTERDAYS PACIFIC TROUGH STALLED JUST TO THE NORTH AND
QUICKLY MOVED EAST OF THE AREA. THE MAIN FORECAST CONCERN FOR THE
NEXT SEVERAL DAYS WILL BE THE HEAT AS FORECAST MODELS ALL AGREE
THAT A STRONG HIGH PRESSURE RIDGE WILL REMAIN OVER THE AREA
THROUGH THE WEEKEND. CURRENT GRIDDED PACKAGE REFLECTS THIS HOT
SCENARIO.

&&

.AVIATION...ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
OVER THE HIGHEST ELEVATIONS OF THE SOUTHERN SIERRA NEVADA WILL
PRODUCE LOCAL MVFR CONDITIONS TODAY. OTHERWISE...VFR CONDITIONS
WILL PREVAIL OVER MUCH OF THE CENTRAL CALIFORNIA INTERIOR THROUGH
18Z WEDNESDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR
KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DUDLEY

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 28, 11:10 AM PDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PDT TUE AUG 28 2007

CAZ089>099-282300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1110 AM PDT TUE AUG 28 2007

...HEAT ADVISORY CONDITIONS POSSIBLE ACROSS THE SAN JOAQUIN VALLEY...

A HOT AND HUMID AIRMASS...THE SAME AIRMASS THAT PRODUCED THE
EXTREME HEAT CONDITIONS LAST WEEK IN THE CENTRAL USA...WILL MOVE
WEST TO CALIFORNIA THROUGH THE END OF THE WORK WEEK. A HEAT
ADVISORY MAY BE REQUIRED IN THE NEXT DAY OR SO. EXCESSIVE HEAT
CONDITIONS MAY CONTINUE INTO EARLY NEXT WEEK.

FOR THURSDAY AND FRIDAY THE AFTERNOON HIGH TEMPERATURE WILL RANGE
BETWEEN 103 TO 108 ACROSS MUCH OF THE SAN JOAQUIN VALLEY. COMBINED
WITH SOME LEFTOVER MONSOONAL MOISTURE...THE HEAT INDEX MAY EDGE TO
NEAR 110 DEGREES FOR TWO HOURS OR MORE DURING THE AFTERNOON.
OVERNIGHT LOW TEMPERATURES WILL BE IN THE 70S IN MOST AREAS.

PEOPLE MOST SUSCEPTIBLE TO HEAT ILLNESS INCLUDE CHILDREN AND THE
ELDERLY...AS WELL AS PEOPLE SUFFERING FROM CERTAIN HEALTH
CONDITIONS. THESE INDIVIDUALS SHOULD BE CLOSELY MONITORED DURING
TIMES OF EXTREME HEAT. FOR EXAMPLE...CHECK UP ON ELDERLY FAMILY
MEMBERS OR NEIGHBORS TWICE A DAY.

KEEP IN MIND THESE ADDITIONAL TIPS DURING EXTREME HEAT EPISODES...

*DRINK PLENTY OF FLUIDS

*STAY OUT OF THE SUN...OR REMAIN INDOORS WITH AIR-CONDITIONING...IF
AVAILABLE

*AVOID ALCOHOL AND CAFFEINATED BEVERAGES SUCH AS COFFEE...SODA AND
TEA

*USE WET CLOTHS OR COOLER PACKS ON THE FACE...WRISTS OR NECK FOR
 A QUICK COOL-DOWN

*REMEMBER YOUR PETS...THEY NEED PLENTY OF FRESH DRINKING WATER AND
SHADE TO BE PROTECTED FROM EXTREME HEAT

*IF HEAT ILLNESS OCCURS...CONTACT YOUR PHYSICIAN OR CALL 911 IMMEDIATELY

MONITOR THE LATEST CONDITIONS AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE AT: WWW.WEATHER.GOV/HANFORD. FOR MORE HEAT
RELATED SAFETY INFORMATION...GOT TO THE AMERICAN RED CROSS
WEBSITE: WWW.REDCROSS.ORG/SERVICES/HSS/TIPS/HEAT.HTML

JMB

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:56 PM PDTFlash Flood WarningHNXMariposa64 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.